Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 10, NWS Lincoln, IL

March 4, 2024Knox County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 4, 2024, 8:44 PM CST for Knox County, Stark County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2024, 8:44 PM CST (02:44 UTC)
Expired
Mar 4, 2024, 9:15 PM CST
In force
31 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Knox County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 5:22 PM CST, 3 hours 22 minutes earlier. Its key messages:

  • A slow-moving cold front is expected to pass through central and southeastern Illinois this evening through tomorrow morning. There is a marginal risk (level 1 of 5) for severe weather overnight tonight. All hazard possible.
  • Next round of active weather is expected to impact central Illinois on Thursday and Friday, with a 70-90% chance of precipitation Thursday night into Friday.
Area forecast discussion, Mar 4, 5:22 PM CST, 3 hours 22 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
522 PM CST Mon Mar 4 2024

.KEY MESSAGES...

- A slow-moving cold front is expected to pass through central and
  southeastern Illinois this evening through tomorrow morning.
  There is a marginal risk (level 1 of 5) for severe weather
  overnight tonight. All hazard possible.

- Next round of active weather is expected to impact central
  Illinois on Thursday and Friday, with a 70-90% chance of
  precipitation Thursday night into Friday.

&&

.DISCUSSION...
Issued at 230 PM CST Mon Mar 4 2024

There is a stationary front draped over northwest Illinois this
afternoon. It is expected to begin moving south late this afternoon,
bringing the cold front through central and southeastern Illinois.
SPC has maintained a marginal risk (level 1 of 5) for all of central
Illinois for this evening. There is a 2% tornado risk area for the
Illinois River Valley and north. The 5% wind and hail risk area
covers the entire CWA. There is a chance that some isolated cells
could develop ahead of the front but there isn't high confidence
that those will be severe.

Timing for the severe weather this evening looks to enter our CWA
around 5-6pm and becoming more widespread by 7pm. The front will be
moving from the NW to the SE across central Illinois. It will take
the whole night to transverse the entirety of the CWA, exiting late
tomorrow morning. The strongest shear looks to remain slightly
displaced behind the front. Shear vectors ahead of the front are
parallel with the front. If they were more perpendicular, we would
be more concerned for a stronger QLCS type system to occur. We have
the ingredients for a QLCS set-up (DCAPE: 800-900 J/kg, 0-6km mean
wind: 30-35 kts, MUCAPE: 1000-1500 J/kg, EBWD: 30-35 kts), but the
shear vectors are too parallel. The shear could influence the
storms to be elevated. The biggest risk tonight looks to be small
hail and severe winds along an unorganized line of thunderstorms,
however, an isolated, weak tornado cannot be ruled out.

Lows tonight will be in the 40s to low 50s north of I-72 and range
from 50-60 south of I-72. Highs tomorrow will also have a large
spread from NW to SE of about 15 degrees (low 50s to upper 60s). The
daytime temperatures will mainly stay in the 50s through the
extended. The coolest days are to be Saturday and Sunday with
temperatures in the mid to upper 40s.

The next round of showers and thunderstorms are expected to move
through the area by late week. There is a 60-80% chance of
precipitation Thursday night into Friday. After this round of
precipitation, the extended beyond Friday night looks to remain
mostly dry.

Delaney

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 522 PM CST Mon Mar 4 2024

A slow-moving cold front is still expected to enter central Illinois
this evening, bringing with it lower ceilings and thunderstorm
chances. As the cold front transverses through the area, ceilings
will gradually lower through the overnight hours. This TAF period
focuses on the rain and thunderstorm influence of each site.
Currently, we are seeing VFR conditions across the region, but by
this evening/overnight, we will see MVFR conditions while the storms
move through. Following the cold frontal passage, there will be IFR
conditions by mid morning. Winds will be gusty and shift from
southerly to northerly once the front passes tonight into tomorrow
morning.

Delaney

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 4, 3:15 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
315 PM CST Mon Mar 4 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-051015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
315 PM CST Mon Mar 4 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Through tonight.

South winds are forecast to gust to 30 to 35 mph this afternoon and
evening. Isolated gusts to 40-45 mph may occur ahead of the cold
front during the evening hours.

Prepare for scattered thunderstorms this evening and overnight. Some
of the storms could be strong to severe, with hail and damaging
winds the primary severe weather threat. An isolated tornado may
develop, most probable west of I-55 during the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be lingering chances for storms Tuesday morning across
central Illinois, then over east central Illinois in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 7 pm this evening.

Expected storm motion is toward the northeast around 40 mph.

AT/Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 8:15 PM CSTSevere Thunderstorm WarningILXKnox, Stark30 min
Mar 4, 8:35 PM CSTSevere Thunderstorm WarningILXFulton25 min
Mar 4, 9:12 PM CSTSevere Thunderstorm WarningILXFulton, Knox, Peoria19 min
Mar 5, 2:12 AM CSTSpecial Weather StatementILXVermilion33 min
Mar 5, 3:59 AM CSTSpecial Weather StatementILXChristian31 min
Mar 5, 5:36 AM CSTFlash Flood WarningILXMorgan, Sangamon5 hr
Mar 5, 7:34 AM CSTSevere Thunderstorm WarningILXRichland26 min
Mar 5, 8:13 AM CSTSpecial Weather StatementILXCrawford32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.